- Suspected health concerns of a digestive nature which are chronic or occurred after antibiotic therapy
- Patient has a wide variety of symptoms of unknown etiology
- Testing specifically for C. difficile toxins A and B
- Assesses digestive, absorptive functions and the presence of pathogenic and opportunistic pathogens
Clostridium difficile is am opportunistic bacterium commonly found in the intestinal tract but which, under the right circumstances such as after or during antibiotics therapy, can be the cause of inflammation of the colon and diarrhea. As C. difficile colonizes the colon, they release two toxins, toxin A and toxin B, which irritate the bowel lining and cause the inflammation and diarrhea
C. difficile infection has become one of the most common hospital infections. Several million cases of diarrhea and colitis per year are believed to be caused by it.
A serious condition of the colon, Pseudomebranous Colitis, may result from the C. difficile infection when the colon wall inflammation becomes so pronounced and eroded by the toxin, that it begins to hemorrhage. A rare complication of C. difficile infection is Toxic Megacolon, a severe life-threatening situation that is characterized by symptoms of toxicity and a dilated colon. These conditions can be chronic in nature. Diagnosis of C. difficile infection is made by the detection of C. difficile toxins A & B in feces using a very sensitive laboratory testing.